Back to search
Publication

Dapsone hypersensitivity syndrome in a lepromatous leprosy patient – A Case Report.

Abstract

Summary:

Dapsone hypersensitivity syndrome (DHS) can be classified as a ‘drug reaction with eosinophilia and systemic symptoms’ (DRESS). It has a variable course, it is not dose dependent and may present with different clinical and laboratory abnormalities. In some cases it may be fatal. We describe a 31 year old man with lepromatous leprosy in whom DHS developed 4 weeks after initiation of World Health Organization multibacillary multidrug therapy (dapsone, clofazimine and rifampin). He had fever, dehydration, diffuse rash, pain on abdominal palpation and inguinal painless lymph nodes. Severe anaemia, abnormal liver function and hyperbilirubinaemia were also found. The patient was treated with prednisone 50 mg daily. There was gradual improvement in the clinical and laboratory signs. We encourage health professionals to be aware of the risk of DHS and to have in mind the development of investigative studies related to HLA and MHC in these patients.

More information

Type
Journal Article
Author
Gavilanes M C
Palacio A L
Chellini P R
Nery J A D C
Rego J G
Year of Publication
2015
Journal
Leprosy review
Volume
86
Issue
2
Number of Pages
186 -190
Language
eng
Alternate Journal
Lepr Rev
Publication Language
eng